Alert archive / North Carolina / Flash Flood Warnings in 1995
Flash Flood Warning 112, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 27, 1995, 4:10 PM EDT for Caswell County, North Carolina. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 27, 1995, 4:10 PM EDT (20:10 UTC)
- Expired
- Aug 27, 1995, 9:15 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Caswell County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 966 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 272009 FFWRNK NCC033-280115- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN AUG 27 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 915 PM EDT FOR THE FOLLOWING COUNTY... IN NORTH CENTRAL NORTH CAROLINA ...CASWELL COUNTY AT 410 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG CONTINUED TO INDICATE VERY HEAVY RAIN...MAINLY OVER THE SOUTHEASTERN HALF OF THE COUNTY...ESPECIALLY FROM TOPNOT SOUTH TO HIGHTOWERS AND INTO THE ANDERSON AND JERICHO AREAS. RADAR RAINFALL ESTIMATES INDICATED FOUR /4.0/ TO SIX /6.0/ OF RAIN SINCE 1 PM. ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP SOUTHWEST OF THE COUNTY AND TRACK TO THE NORTHEAST ACROSS CASWELL COUNTY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES.B..DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. NOGUEIRA/STEWART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:35 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 27, 2:35 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT SUN AUG 27 1995 RECOMMENDATIONS...NONE. DISCUSSION... NOT MUCH TIME TO LOOK AT THINGS THIS AFTERNOON AND NOT ABLE TO RETRIEVE GRIDDED DATA AND ONCE AGAIN WE SEEM TO BE HAVING M-SWIS PRBLMS ON OUR END. BOTTOM LINE IS...88D AND A CURSORY LUK AT MODELS IS THE WHAT I'VE SEEN. LOOP OF SURROUNDING 88D'S (THANX WX CHNL) SEEMS TO BE INDCTING PRECIP BEGNING TO RETREAT TO THE SOUTHEAST...OR AT LEAST EWD AT A SLO SPEED. THIS CUD BE BETTER NEWS MORE QUICKLY FOR NW NC...AND NOT SO GUD FOR NRN PART OF CWA WHICH HAS BEEN BONE DRY WITH THE EXCPTION OF THIS PM'S LIGHT SHOWERS. ALL IN ALL DON'T REALLY SEE A WHOLE LOT OF REASON TO GO AGNST NGM AND ENDING STDIER RAINS OUT TONIGHT OVER SE WV AND BY DAYBRK OVR MUCH OF CWA EXCPT EXTRME SE VA AND NW NC E OF MTNS. IN LATER LOCALS STDIER RAINS TO END LATE TONIGHT OR AFTR DAYBRK MON...BUT THREAT FOR RW/TRW TO LINGER...POSS WITH LOCAL DOWMPOURS. SPN
In the hours before
Special weather statement, Aug 27, 2:11 PM EDT, 1 hour 59 minutes before
NCZ001>006-018>020-280015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT SUN AUG 27 1995 ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... AT 213 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG CONTINUED TO INDICATED RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS OF NORTH CAROLINA. VARIOUS OFFICIALS REPORT MINOR STREET FLOODING IN ALLEGHANY... ASHE....SURRY...YADKIN...AND WILKES COUNTIES. IN ADDITION THE HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND TREES FOR SOME TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA COUNTY. IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL STREAMS AND CREEKS OVERFLOWING THERE BANKS ONTO MEADOWS AND FIELDS. WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS. WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER. MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID CHANGES IN VISIBILITY IN HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Aug 27, 2:13 PM EDT, 1 hour 57 minutes before
NCZ001>006-018>020-280015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT SUN AUG 27 1995 ...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NORTHERN MOUNTAINS OF NORTH CAROLINA... AT 213 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG CONTINUED TO INDICATED RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS OF NORTH CAROLINA. VARIOUS OFFICIALS REPORT MINOR STREET FLOODING IN ALLEGHANY... ASHE....SURRY...YADKIN...AND WILKES COUNTIES. IN ADDITION THE HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND TREES FOR SOME TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA COUNTY. IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL STREAMS AND CREEKS OVERFLOWING THERE BANKS ONTO MEADOWS AND FIELDS. WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS. WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER. MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID CHANGES IN VISIBILITY IN HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Aug 27, 3:41 PM EDT, 29 minutes before
NCZ006-272145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT SUN AUG 27 1995 AT 342 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED AN AREA OF VERY HEAVY OVER CASWELL COUNTY. THE HEAVIEST RAIN WAS OCCURRING OVER SOUTHERN SECTIONS OF THE COUNTY...WITH RADAR RAINFALL ESTIMATES INDICATING UP TO TWO AND A HALF /2.5/ INCHES OF RAIN IN THE SINCE 240 PM IN THE ANDERSON...BAYNES AREA. WITH THE VERY HEAVY RAIN OF THE LAST 24 HOURS...AND THE SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON...PONDING OF WATER IN THESE AREAS IS LIKELY IN POOR DRAINAGE AREAS. ROUTE 62 AND ROUTE 119 IN THE SOUTHERN PART OF CASWELL COUNTY MAY ALSO BE EXPERIENCING PONDING OF WATER. MOTORISTS ARE URGED TO EXERCISE CAUTION. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. SPN
Special weather statement, Aug 27, 3:43 PM EDT, 27 minutes before
NCZ006-272145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 343 PM EDT SUN AUG 27 1995 AT 342 PM RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED AN AREA OF VERY HEAVY OVER CASWELL COUNTY. THE HEAVIEST RAIN WAS OCCURRING OVER SOUTHERN SECTIONS OF THE COUNTY...WITH RADAR RAINFALL ESTIMATES INDICATING UP TO TWO AND A HALF /2.5/ INCHES OF RAIN IN THE SINCE 240 PM IN THE ANDERSON...BAYNES AREA. WITH THE VERY HEAVY RAIN OF THE LAST 24 HOURS...AND THE SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON...PONDING OF WATER IN THESE AREAS IS LIKELY IN POOR DRAINAGE AREAS. ROUTE 62 AND ROUTE 119 IN THE SOUTHERN PART OF CASWELL COUNTY MAY ALSO BE EXPERIENCING PONDING OF WATER. MOTORISTS ARE URGED TO EXERCISE CAUTION. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. SPN
Special weather statement, Aug 27, 3:55 PM EDT, 15 minutes before
NCZ001>006-018>020-280015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT SUN AUG 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN NORTH CAROLINA... AT 355 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS OF NORTH CAROLINA. EARLIER...VARIOUS OFFICIALS REPORTED MINOR STREET FLOODING IN ALLEGHANY... ASHE...SURRY...YADKIN...AND WILKES COUNTIES. IN ADDITION THE HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND TREES FOR SOME TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA COUNTY. ADDITIONALLY AN AREA OF VERY HEAVY RAIN CONTINUES TO TRACK OVER CASWELL COUNTY WITH RAINFALL RATES OF UP TO TWO AND A HALF /2.5/ INCHES AN HOUR SINCE 240 PM. IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL STREAMS AND CREEKS OVERFLOWING THEIR BANKS ONTO MEADOWS AND FIELDS. WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS. WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER. MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID CHANGES IN VISIBILITY IN HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Special weather statement, Aug 27, 3:56 PM EDT, 14 minutes before
NCZ001>006-018>020-280015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 355 PM EDT SUN AUG 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN NORTH CAROLINA... AT 355 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED RAIN WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS TRACKING NORTH THROUGH NORTHWEST SECTIONS OF NORTH CAROLINA. EARLIER...VARIOUS OFFICIALS REPORTED MINOR STREET FLOODING IN ALLEGHANY... ASHE...SURRY...YADKIN...AND WILKES COUNTIES. IN ADDITION THE HEAVY RAINFALL HAS SOFTEN THE GROUND ENOUGH AROUND TREES FOR SOME TO FALL...IN THESE COUNTIES AS WELL AS WATAUGA COUNTY. ADDITIONALLY AN AREA OF VERY HEAVY RAIN CONTINUES TO TRACK OVER CASWELL COUNTY WITH RAINFALL RATES OF UP TO TWO AND A HALF /2.5/ INCHES AN HOUR SINCE 240 PM. IN ALLEGHANY COUNTY THE SHERIFFS OFFICE ALSO REPORTED SOME SMALL STREAMS AND CREEKS OVERFLOWING THEIR BANKS ONTO MEADOWS AND FIELDS. WILKES COUNTY OFFICIALS REPORT SEVERAL LOW WATER BRIDGES UNDER WATER...BUT WITH NO SIGNIFICANT FLOODING OF OTHER ROADWAYS. WITH ADDITIONAL RAINS TO CONTINUE THROUGH THE NIGHT AND THE POTENTIAL FOR DOWNPOURS...PEOPLE IN THE WATCH AREA WHO ARE NEAR STREAMS AND CREEKS SHOULD BE ALERT TO RISING WATER. MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADS AND RAPID CHANGES IN VISIBILITY IN HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NOGUEIRA
Nearby
Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.